Kansas, 2012Winter Storm in Kansas, December 19 to 20, 2012
December 19 to 20, 2012 · NWS TOP · 12 events in 12 counties and zones
Rain changed to sleet and snow from northwest to southeast across much of northeast Kansas. The rain changed to snow after 9pm across north central Kansas and after midnight across the rest of northeast Kansas.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain changed to sleet and snow from northwest to southeast across much of northeast Kansas. The rain changed to snow after 9pm across north central Kansas and after midnight across the rest of northeast Kansas. The snow was heavy at times and many areas received between 2 and 6 inches of snow. What was most notable about this storm was the strong northwest winds that gusted to over 50 mph at times. This created near blizzard conditions for a 3-6 hour period during the pre-dawn hours of December 20th. The decision to verify winter storm conditions was based off of the combined impacts of the falling snow and strong winds that created near blizzard conditions during the early morning rush hour of December 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 19, 5:45 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 19, 5:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CST WED DEC 19 2012
...UPDATE TO AVIATION...
.DISCUSSION...
A VERY POTENT AND SIGNIFICANT WINTER STORM SET TO IMPACT THE AREA
WEDNESDAY NIGHT INTO THURSDAY MORNING...BRINGING PERIODS OF HEAVY
SNOW AND VERY STRONG WINDS. NEAR BLIZZARD CONDITIONS WILL BE LIKELY
ACROSS ALL OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS.
SHORT TERM FORECAST (TONIGHT THROUGH TOMORROW)...
AT 22Z A SURFACE TROUGH WAS UNDERGOING LEE SIDE CYCLOGENESIS IN FAR
NORTHWEST OKLAHOMA. THE STRONG PRESSURE GRADIENT ON THE NORTHERN AND
WESTERN EDGE OF THE LOW IS PRODUCING STRONG WINDS ACROSS WESTERN
NEBRASKA AND WESTERN KANSAS. RADAR TRENDS INDICATE THAT
PRECIPITATION HAS COMMENCED ACROSS CENTRAL AND SOUTHERN NEBRASKA AND
SURFACE OBS INDICATE THE SNOW LINE AT THIS POINT RUNS FROM KRDK TO
KGCK. AS THE SURFACE LOW DEEPENS AND MOVES TO THE EAST THE
FREEZING LINE WILL SHIFT TO THE SOUTHEAST WITH IT. BANDED
PRECIPITATION ACROSS NORTHERN KANSAS AND CENTRAL NEBRASKA LOOKS TO
BE IN RESPONSE TO STRONG ISENTROPIC ASCENT ALONG WITH GOOD 850 TO
700 MB FRONTOGENETICAL LIFT. ALOFT RAP ANALYSIS INDICATES THE
STRONG MID LEVEL TROUGH IS CURRENTLY OVER THE GREAT
DIVIDE...PUSHING INTO THE CENTRAL HIGH PLAINS. AS THIS TROUGH
PUSHES EASTWARD IT WILL CONTINUE TO DEEPEN TO AROUND 536 DM OVER
WESTERN MISSOURI OVERNIGHT. AS THIS MID/UPPER TROUGH COMES THROUGH
THE AREA A VERY STRONG PV ANOMALY WILL GLIDE JUST SOUTH OF THE
AREA...INDICATING THE BEST MID/UPPER ASCENT JUST NORTH OF THE PV
ANOMALY CENTER.
MODELS HAVE BEEN FAIRLY CONSISTENT REGARDING THE SCENARIO FOR
WEDNESDAY NIGHT INTO THURSDAY. THE PREVIOUSLY MENTIONED SURFACE
TROUGH IS EXPECTED TO REMAIN STEADY STATE OR POSSIBLY EVEN DEEPEN A
BIT AS IT MOVES ACROSS NORTHERN OKLAHOMA. IT WILL TAKE A TURN TO THE
NORTH AND MOVE NORTHEAST ALONG INTERSTATE 44 OVERNIGHT. STRONG
TRANSPORT VECTORS BOTH AT THE SURFACE AND AT 850 MB WILL BRING A
GOOD AMOUNT OF MOISTURE INTO THE EASTERN FLANK OF THE STRONG LOW
LEVEL CYCLONE. THE WARM/MOIST CONVEYOR BELT WILL TRANSPORT THE
MOISTURE AROUND THE NORTHERN FLANK OF THE LOW LEVEL CYCLONE AND
INTRODUCE IT TO THE COLD AIR ON THE NORTHWESTERN AND WESTERN SIDE OF
THE LOW LEVEL TROUGH. THE BETTER/DEEPER MOISTURE WILL ALSO DEFINE A
DECENT WARM SECTOR...WHICH WILL TAKE SHAPE MAINLY ALONG AND EAST OF
THE KANSAS TURNPIKE THIS EVENING. BETWEEN ROUGHLY 00Z AND 06Z THE
AREA SOUTH AND EAST OF THE KANSAS TURNPIKE WILL LIKELY EXPERIENCE A
PERIOD OF RAIN...WITH SOME THUNDERSTORMS. WITH 500 TO 1000 J/KG OF
MU CAPE RESIDING IN THE WARM SECTOR A FEW OF THE THUNDERSTORMS COULD
BECOME STRONG...ESPECIALLY GIVEN THE VERY STRONG DEEP LAYER SHEAR.
AS THE COLD AIR QUICKLY SHIFTS EASTWARD LIQUID PRECIPITATION WILL
QUICKLY CHANGE OVER TO SNOW...WITH POTENTIALLY A BRIEF PERIOD OF
SLEET IN THE TRANSITION PERIOD. THIS TRANSITION WILL LIKELY OCCUR
AROUND KMHK AROUND 05Z...WITH A CHANGE OVER AT KTOP AND KLWC BETWEEN
07Z AND 08Z. NAM CROSS SECTIONS INDICATE A FEW AREAS WITH CONVECTIVE
INSTABILITY RESIDING ALONG THE INTERSTATE 70 CORRIDOR BETWEEN 09Z
AND 12Z. THIS IS THE TIME PERIOD TARGETED AS THE PERIOD OF HEAVIEST
SNOW ACROSS THE FAR EASTERN PORTION OF THE STATE. ACROSS NORTH
CENTRAL KANSAS GOOD MID LEVEL FRONTOGENESIS AND THE AFOREMENTIONED
PV ANOMALY WILL BE THE PRIMARY MODES OF LIFT. ALTHOUGH THE OVERALL
LIFT FROM THIS SYSTEM WILL BE QUITE ROBUST ITS PROGRESSIVE NATURE
WILL HELP KEEP SNOW AMOUNTS TO A MANAGEABLE 4 TO 6 INCHES ALONG AND
NORTH OF HIGHWAY INTERSTATE 70 AND IN THE 1 TO 3 INCH RANGE ALONG
AND SOUTH OF INTERSTATE 35. EXPECT THE HEAVY SNOW TO COME TO AN END
BY 12Z ACROSS THE ENTIRE AREA...WITH LINGERING SNOW LIKELY COMING TO
AN END BY 15Z THURSDAY.
AGGRAVATING THE PERIL OF THIS SYSTEM ARE THE VERY STRONG WINDS
ASSOCIATED WITH THE LOW LEVEL CYCLONE. MODELS CONTINUE TO INDICATE
SURFACE WINDS BEING SUSTAINED AT 30 TO 40 MPH. 925 MB WINDS ARE ALSO
PROGGED TO BE IN THE 50 TO 60 KT RANGE...WITH 850 MB WINDS REACHING
70 KTS. DEEP MIXING WILL LIKELY NOT OCCUR...BUT WITH LOW LEVEL WINDS
BEING SO STRONG ITS CONCEIVABLE THAT 50 MPH GUSTS WILL BE POSSIBLE
IN CONCURRENCE WITH THE MODERATE TO HEAVY SNOW. THE COMBINATION OF
THESE FACTORS WILL BRING NEAR BLIZZARD CONDITIONS TO ALMOST THE
ENTIRE AREA...WITH AREAS RECEIVING THE HEAVIEST SNOW HAVING THE MOST
LIMITED VISIBILITIES. CONSIDERATION OF AN UPGRADE TO BLIZZARD
WARNING WAS MADE HOWEVER THE EXPECTED SHORT DURATION OF THE
CONDITIONS (ON THE ORDER OF 3 TO 5 HOURS) PRECLUDED THAT UPGRADE.
THE CONSISTENCY OF THE MODELS TO THIS POINT HAVE BEEN GOOD...BUT THE
18Z RUN OF THE NAM CAME IN MUCH MORE ROBUST REGARDING THE
PRECIPITATION OUTPUT AND WIND FORECAST. WILL CONTINUE TO MONITOR THE
EVOLUTION OF THIS SYSTEM AND PROVIDE UPDATES AS NECESSARY.
JL
THURSDAY...
SNOW WILL LINGER IN EXTREME KANSAS THROUGH MID MORNING WITH VERY
STRONG WINDS GUSTING TO 45 MPH OR GREATER IN FAR EASTERN KANSAS AS
WELL. THE SNOW SHOULD END BY 9 AM OR SO...WITH WINDS GRADUALLY
DECREASING AFTER THAT POINT AS WELL. THE EXTENT OF BLOWING SNOW
WILL DEPEND ON TOTAL ACCUMULATIONS...BUT EXPECT ANY LOCATION WITH
MORE THAN 2 INCHES OF SNOW TO SEE QUITE A BIT OF BLOWING WITH SOME
DRIFTING...AND THOSE AREAS THAT SEE CLOSER TO 5 OR 6 INCHES OF
SNOW CAN EXPECT SOME PRETTY SUBSTANTIAL BLOWING AND DRIFTING. WITH
THE TREND TOWARD A SLIGHTLY LATER END TIME FOR THE SNOW...EXPECT
THE MORNING COMMUTE TO BE RATHER DIFFICULT.
THURSDAY NIGHT THROUGH MONDAY...
STILL EXPECT A RATHER BENIGN WEATHER PATTERN THROUGH THIS PERIOD
AND HAVE NOT MADE MANY CHANGES TO THE FORECAST GIVEN THE HIGH
IMPACT WEATHER PRESENT IN THE SHORT TERM. MADE SOME ADJUSTMENTS TO
THE TEMPERATURES BASED ON EXPECTED SNOW COVER AS BOTH HIGH AND LOW
TEMPS IN THE NORTHERN FORECAST AREA COULD BE QUITE A BIT COOLER
THAN THE MODEL CONSENSUS. FRIDAY MORNING...AND EVEN SATURDAY
MORNING...COULD BE QUITE COLD AS HIGH PRESSURE BUILDS INTO THE
AREA WITH LIGHT WINDS...CLEAR SKIES...AND SNOW COVER.
MONDAY NIGHT THROUGH WEDNESDAY...
THERE REMAINS PLENTY OF UNCERTAINTY REGARDING A POTENTIAL STORM
SYSTEM DURING THIS PERIOD NEAR OR JUST AFTER CHRISTMAS DAY. THE
OPERATIONAL ECMWF AND GFS HAVE COME BACK INTO AGREEMENT IN TERMS
OF PLACING THE FORECAST OFFICE ON THE COLD SIDE OF A POTENT STORM
SYSTEM. TIMING WOULD SUGGEST THAT THE BULK OF PRECIP POTENTIAL
WOULD COME ON THE NIGHT OF THE 25TH INTO THE 26TH. HAVE MAINTAINED
CHANCES FOR SNOW ACROSS THE AREA DURING THIS TIME FRAME AND WILL
CONTINUE TO MONITOR THE PROGRESSION OF THIS STORM SYSTEM. THE TAKE
AWAY POINT AT THIS TIME IS THAT THE POTENTIAL FOR ACCUMULATING
WINTER PRECIPITATION EXISTS...BUT IS BY NO MEANS A GUARANTEE AT
THIS TIME AS THE ENERGY IS CURRENTLY OVER EASTERN RUSSIA AND
SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE IN THE NEXT FEW
DAYS. STAY TUNED.
BARJENBRUCH
&&
.AVIATION...
ONLY A FEW CHANGES TO THE PREVIOUS FORECASTS. DETERIORATION ON
TRACK OVER THE NEXT SEVERAL HOURS WITH WINTER STORM WINDING UP.
INCLUDED A BRIEF WINDOW OF MIXED PRECIP AS THE COLD AIR
SURGES IN. VLIFR STILL SEEMS ON TARGET AFTER 06Z...BUT DID DELAY
ITS ONSET AND KEPT IFR GOING A BIT LONGER BASED ON LATEST
GUIDANCE. STOUT NORTHWEST WINDS SHOULD PERSIST THROUGH MUCH OF
THURSDAY.
65
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR KSZ011-012-024-
026-038-039.
WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KSZ008-009-020-
021-034.
WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR KSZ010-022-023-
035-036.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY FOR KSZ040-055-056-058-059.
WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR KSZ037-054.
&&
Hazardous weather outlook, Dec 19, 6:41 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CST WED DEC 19 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-210045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
641 PM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT. PERIODS OF
HEAVY SNOW WILL COMBINE WITH NORTHWEST WINDS GUSTING UP TO 50 MPH
TO PRODUCE NEAR WHITE OUT CONDITIONS AND POTENTIALLY DANGEROUS
TRAVEL CONDITIONS THIS EVENING AND OVERNIGHT. THE STRONG WINDS ARE
LIKELY TO CAUSE THE SNOW TO DRIFT AS WELL.
3 TO 6 INCHES OF SNOW IS FORECAST FOR AREAS NORTH OF INTERSTATE
70 WITH THE HIGHER TOTALS EXPECTED ALONG HIGHWAY 36. 1 TO
3 INCHES OF SNOW IS EXPECTED FOR AREAS SOUTH OF INTERSTATE 70.
A CHANCE OF THUNDERSTORMS WILL EXIST BETWEEN 6 PM AND
MIDNIGHT IN EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME SMALL
HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THE STRONGEST
CELLS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AREAS OF BLOWING AND DRIFTING OF SNOW ARE POSSIBLE THURSDAY MORNING
ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
ANOTHER ROUND OF WINTER PRECIPITATION IS POSSIBLE NEXT TUESDAY
AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Dec 19, 8:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED DEC 19 2012
KSZ040-056-058-059-200300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-
817 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...EASTERN
COFFEY...SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES...
THROUGH 900 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...EASTERN COFFEY...
SOUTHEASTERN DOUGLAS AND FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WAVERLY...HARRIS...WILLIAMSBURG...RICHMOND...PRINCETON...
CENTROPOLIS...WELLSVILLE...RANTOUL...OTTAWA AND BALDWIN CITY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 168 AND 199 COULD
ALSO BE AFFECTED.
&&
LAT...LON 3848 9506 3806 9559 3818 9579 3844 9559
3844 9551 3853 9551 3882 9528 3878 9505
TIME...MOT...LOC 0217Z 219DEG 39KT 3822 9561Special weather statement, Dec 19, 8:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CST WED DEC 19 2012
KSZ024-026-039-200315-
JACKSON-JEFFERSON-SHAWNEE-
842 PM CST WED DEC 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...JEFFERSON
AND SOUTHEASTERN JACKSON COUNTIES...
THROUGH 915 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHEASTERN SHAWNEE...JEFFERSON AND SOUTHEASTERN
JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MERIDEN...PERRY
LAKE...OZAWKIE...OSKALOOSA...VALLEY FALLS...WINCHESTER...NORTONVILLE
AND NORTONVILLE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 182 AND 187 COULD ALSO BE AFFECTED.
&&
LAT...LON 3905 9548 3905 9550 3904 9550 3899 9555
3912 9578 3942 9550 3942 9517 3933 9517
TIME...MOT...LOC 0242Z 218DEG 41KT 3912 9562Winter Storm, Marshall
- When
- December 19, 9:00 PM CST to December 20, 6:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Spotters reported 3 to 5 inches of snow across Marshall County. Winds gusting to 50 mph created near blizzard conditions through sunrise.
Winter Storm, Riley
- When
- December 19, 9:00 PM CST to December 20, 6:00 AM CST
- Where
- Riley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Spotters reported 2 to 4 inches of snow across Riley County with the heaviest amounts in the northern half of the county. Winds gusting to 50 mph created near blizzard conditions through sunrise.
Winter Storm, Washington
- When
- December 19, 9:00 PM CST to December 20, 6:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Spotters reported 2 to 5 inches of snow across Washington County. Winds gusting to 50 mph created near blizzard conditions through sunrise.
Winter Storm, Republic
- When
- December 19, 9:00 PM CST to December 20, 4:00 AM CST
- Where
- Republic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Anywhere from 2 to as much as 4 inches of snow was reported across the county. However, strong winds gusting to as high as 50 mph created near blizzard conditions between 10 pm and 4 am. The impacts of the snow and winds are the basis for the decision to verify the winter storm warning for Republic County.
Winter Storm, Nemaha
- When
- December 19, 10:00 PM CST to December 20, 6:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Spotters reported 3 to 6 inches of snow across Nemaha County with the heaviest amounts in the northern half of the county. Sleet was also reported at the onset of the snow around midnight. Winds gusting to 50 mph created near blizzard conditions through sunrise.
Winter Storm, Pottawatomie
- When
- December 19, 10:00 PM CST to December 20, 6:00 AM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Spotters reported 2 to 6 inches of snow across Pottawatomie County with the heaviest amounts in the northern half of the county. Sleet was also reported at the onset of the snow around midnight. Winds gusting to 50 mph created near blizzard conditions through sunrise.
Winter Storm, Geary
- When
- December 19, 10:00 PM CST to December 20, 6:00 AM CST
- Where
- Geary forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Public
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Spotters reported a wide range of snow estimates and measurements. Anywhere from 2 to as much as 4 inches of snow was reported across the county. However, strong winds gusting to as high as 50 mph created near blizzard conditions between midnight and 6 am. The impacts of the snow and winds are the basis for the decision to verify the winter storm warning for Geary County.
A fatality accident occurred on December 20th when a vehicle lost control on the icy roadway and crashed into a dump truck on Interstate 70 at Grandview Plaza. The driver of the vehicle died at Geary Community hospital. The passenger was taken to the hospital due to injuries sustained in the accident.
Winter Storm, Brown
- When
- December 19, 11:00 PM CST to December 20, 8:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Spotters reported 2 to 5 inches of snow across Brown County with the heaviest amounts in the northern half of the county. Sleet was also reported at the onset of the snow around midnight. Winds gusting to 50 mph created near blizzard conditions through sunrise.
Winter Storm, Jackson
- When
- December 19, 11:00 PM CST to December 20, 7:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Spotters reported 2 to 5 inches of snow across Jackson County with the heaviest amounts in the northern half of the county. Sleet was also reported at the onset of the snow around midnight. Winds gusting to 50 mph created near blizzard conditions through sunrise along with drifts of 2 to 3 feet.
Winter Storm, Shawnee
- When
- December 19, 11:00 PM CST to December 20, 7:00 AM CST
- Where
- Shawnee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
EM, various sources including spotters and NWS employees reported a wide range of snow estimates and measurements. Anywhere from 1 to as much as 4 inches of snow was reported across the county. However, strong winds gusting to as high as 58 mph at Forbes Field created near blizzard conditions between midnight and 6 am. The impacts of the snow and winds are the basis for the decision to verify the winter storm warning for Shawnee County. State offices delayed opening until 10am CST and the majority of USD schools were closed in the county.
Winter Storm, Wabaunsee
- When
- December 19, 11:00 PM CST to December 20, 6:00 AM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Spotters reported a wide range of snow estimates and measurements. Anywhere from 2 to as much as 4 inches of snow was reported across the county. However, strong winds gusting to as high as 50 mph created near blizzard conditions between midnight and 6 am. The impacts of the snow and winds are the basis for the decision to verify the winter storm warning for Wabaunsee County.
Winter Storm, Jefferson
- When
- December 20, 1:00 AM CST to 8:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Emergency Management and spotters reported a wide range of snow estimates and measurements. Anywhere from 2 to as much as 4 inches of snow was reported across the county. However, strong winds gusting to as high as 50 mph created near blizzard conditions between midnight and 6 am. The impacts of the snow and winds are the basis for the decision to verify the winter storm warning for Jefferson County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
- Heavy Snow and High Wind in New Mexico, December 19, 2012$50,000 · 75 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416813, 416814, 416824, 416830, 416815, 416816, 416829, 416817, 416818, 416819, 416828, 416820.